Skip Ribbon Commands
Skip to main content
Navigate Up
Sign In

On 12 January 2018 the Dutch National Focal Point reported to the EMCDDA that in the last week, atropine has been detected in samples of cocaine and ketamine from North Brabant, Netherlands. In addition, they reported that poisonings suspected to involve atropine have been reported earlier this month in North Brabant and the Rotterdam region [1].

In addition to these reports, the Belgian National Focal Point also reported today that there has been at least three cases in the past week in the Antwerp region of Belgium where atropine was detected in the urine of known cocaine users. The Focal Point reported that atropine has not yet been detected in powder samples in Belgium.

Symptoms of atropine poisoning include: amnesia, disorientation, visual hallucinations, ataxia, psychosis, coma, tachycardia, mydriasis, restlessness, urinary retention, disturbed speech and swallowing [2]. Atropine poisoning can be fatal due to respiratory depression and cardiac arrhythmia.

The purpose of this communication is to:

  • inform you of these recent detections of atropine in cocaine and ketamine samples in the Netherlands;
  • highlight that suspected poisonings and detections in urine samples have also been reported;
  • highlight that there is a potential for severe toxicity with atropine;
  • request that you report any recent detections of atropine as soon as possible to the Belgian Early Warning System drugs using bewsd@wiv-isp.be.